Wyoming, 2008High Wind in Wyoming, March 23, 2008
March 23, 2008 · NWS RIW · 1 event in 1 county or zone
An approaching surface cold front and strong westerly flow helped to generate a brief period of high wind over the northern Absaroka Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching surface cold front and strong westerly flow helped to generate a brief period of high wind over the northern Absaroka Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 23, 8:05 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 23, 8:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
905 PM MDT SUN MAR 23 2008
.UPDATE...
WINDS PICKING UP OVER THE GREEN AND RATTLESNAKE RANGES THIS
EVENING AS WELL AS AROUND CODY AND CHIEF JOSEPH. MODELS STILL
SHOWING HIGH POTENTIAL FOR HIGH WINDS OVER THESE AREAS...SO HAVE
UPGRADED WATCH TO WARNING FOR THESE AREAS BEGINNING AT MIDNIGHT.
BUMPED UP BEGINNING TIME FOR GREEN MOUNTAINS TO MIDNIGHT AS WELL
AS WINDS NEAR HIGH WIND CRITERIA ALREADY AND GO THROUGH 9 PM
MONDAY. ABSAROKAS AND CODY FOOTHILLS GO THROUGH NOON.
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
HIGH CLOUDS ON THE INCREASE FROM THE WEST THIS AFTERNOON AS A
STORM SYSTEM MOVES INTO SOUTHWEST CANADA. THE RIDGE AXIS IS MOVING
EAST AND THE FLOW IS TURNING MORE WEST. BREEZY TO WINDY CONDITIONS
IN THE HIGH COUNTRY AND IN THE FAVORED AREAS OF SOUTH CENTRAL WY.
THE POTENTIAL FOR HIGH WIND IS A CONCERN IN THE NORTH AND SOUTH
CENTRAL THE NEXT 24 HOURS. HAVE POSTED THE WATCHES AND THE NEXT
SHIFT CAN EXAMINE THINGS. THE PROGGED UPPER JET POSITION ALONG
WITH A TIGHTENING GRADIENT WOULD FAVOR SOME STRONG WIND GUSTS IN
THE EXPOSED AREAS OF THE ABSAROKA MTS AND ALONG THE CODY
FOOTHILLS. LOCAL MOUNTAIN WAVE PROGS DO NOT SHOW A CLASSIC EVENT
REACHING THE GROUND NORTHWEST OF CODY. IN THE GREEN MTS AND
RATTLESNAKE RANGE... THE 700MB GRADIENT FAVORS 40 TO 50 MPH
SUSTAINED WIND SPEEDS ON MONDAY INTO MONDAY EVE. SHOULD SEE GOOD
MIXING AND THAT WILL BRING THE WIND DOWN TO THE SURFACE. OTHERWISE
DRY TONIGHT WITH SOME LIGHT SNOW DEVELOPING AFTER MIDNIGHT IN THE
NW MOUNTAINS. AS THE WEATHER SYSTEM ZIPS ACROSS MONTANA
MONDAY...THE MOIST WEST FLOW BRINGS LIGHT SNOW TO THE WESTERN MTS.
WILL KEEP SNOW AMOUNTS BELOW ADVISORY LEVELS. SOME RAIN COULD
OCCUR IN THE FAR WEST VALLEYS AS TEMPS WARM. EAST OF THE
DIVIDE...A DRY AND BREEZY TO WINDY MONDAY EXPECTED WITH MILD
TEMPS. THE COLD FRONT MOVES THROUGH THE AREA MONDAY NIGHT WITH
ISOLATED SHOWERS EAST OF THE DIVIDE. THE BIGHORN MTS MAY SEE A
SHOT OF SNOW WITH THE FRONTAL PASSAGE. SNOW SHOWERS TO CONTINUE IN
THE WESTERN MTS MONDAY NIGHT. NAM MODEL INDICATES LESS PRECIP IN
THE WESTERN MTS TUESDAY WHILE THE GFS/ECMWF BRING ANOTHER
SHORTWAVE INTO THE AREA WHICH WOULD ENHANCE SNOWFALL. WILL KEEP
THINGS WET IN THE WEST TUE AND TUE NIGHT. EAST OF THE
DIVIDE...MOSTLY DRY AND A LITTLE COOLER ON TUE WITH BREEZY TO
WINDY AREAS. MODELS CONTINUE TO SHOW A STRONGER SYSTEM IMPACTING
WESTERN WY ON WED. WILL KEEP THE CURRENT WET FORECAST FOR THE
WEST. EAST OF THE DIVIDE...A SLIGHT CHANCE OF AFTERNOON SHOWERS
LOOKS OK FOR NOW. WINDY AGAIN FOR MOST PLACES WITH MILD TEMPS EAST
OF THE DIVIDE AHEAD OF THE STORM SYSTEM.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA...ESPECIALLY
FOR WESTERN WYOMING THROUGH THE LONG TERM. WEDNESDAY NIGHT SEEM TO
BE THE ACTIVE PERIOD DURING THE LONG TERM FOR THE ENTIRE AREA...AS
A STRONG SHORTWAVE TROUGH IN THE WESTERLY FLOW...AND ASSOCIATED
COLD FRONT PUSH ACROSS THE FORECAST AREA. MEDIUM RANGE MODELS
INDICATE A STRONG 100-120 KT UPPER JET NOSING INTO THE AREA WHICH
SHOULD HELP ENHANCE PRECIPITATION. AFTER WEDNESDAY NIGHT...THE
00Z GFS HAS TRENDED TO A BROAD TROUGH OVER THE REGION FOR THURSDAY
AND FRIDAY WITH THE STRONGEST BELT OF WESTERLY FLOW SHIFTING A TAD
SOUTH OF THE COWBOY STATE...WHILE THE 00Z ECMWF CONTINUING TO SHOW
STRONG ZONAL FLOW OVER THE REGION. THE ECMWF WOULD SUPPORT
PRECIPITATION...MAINLY OUT WEST AND MILDER...WITH THE GFS
SUPPORTING SOME PRECIPITATION ACROSS THE ENTIRE AREA...WITH A
SLIGHTLY UNSTABLE ATMOSPHERE AS THE GFS IS FORECASTING LIFTED
INDEXES OF -1/-2 THURSDAY AND FRIDAY AFTERNOON. HAVE TRENDED
FORECAST A TAD COOLER AND DID NOT MAKE ANY MAJOR CHANGES TO POP
FORECAST WAITING TO SEE SOME MORE MODEL CONSISTENCY. BY NEXT
WEEKEND...THE INCONSISTENCY OF THE MEDIUM RANGE MODELS CONTINUE
WITH THE ECMWF SHOWING A DECENT SHORTWAVE TROUGH AFFECTING THE
AREA...WHILE THE GFS SHOWS MORE OF ZONAL FLOW. HAVE BROAD BRUSHED
POPS WITH AN EMPHASIS OUT WEST FOR NEXT WEEKEND...WITH A WARMING
TREND. TEMPERATURES ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE
AVERAGE ON WEDNESDAY...WITH TEMPERATURES BELOW AVERAGE THURSDAY
AND FRIDAY...AND THEN RETURNING TO SEASONAL LEVELS FOR NEXT
WEEKEND.
AVIATION...
SHORTWAVE RIDGE ACROSS THE AREA TODAY PROVIDING ABUNDANT SUNSHINE
AND VFR CONDITIONS. MID-HIGH LEVEL MOISTURE WILL INCREASE LATER
TODAY AND TONIGHT AS RIDGE FLATTENS AND TRANSITIONS TO A WESTERLY
FLOW. WESTERLY FLOW AND TIGHTENING PRESSURE GRADIENT WILL ALLOW FOR
SOUTHWEST TO WEST WIND TO INCREASE AT KCOD AND KCPR LATE TONIGHT AND
EARLY MONDAY. EXPECT WIND TO INCREASE FURTHER AROUND MIDDAY MONDAY
AS LOWER ATMOSPHERE MIXES AND MID-LEVEL WINDS SURFACE. LARGE RANGE
OF POSSIBILITIES FOR HOW STRONG WIND MAY BE AT KCPR...KRKS...KCOD
AND KRIW. PRESSURE GRADIENT NOT FAVORABLE FOR HIGH WIND EVENT.
NONETHELESS...EXPECT 20G30KT WILL BE COMMON WITH G35-40KT POSSIBLE
AT KCPR AND KRIW MONDAY AFTERNOON...WITH KRIW THE FAVORED LOCATION
AS WIND DIRECTION BECOMES WEST-NORTHWEST. LIGHT PRECIPITATION IN
THE WESTERN MOUNTAINS EXPECTED TO BEGIN AROUND 09Z/MONDAY WITH
VALLEY PRECIPITATION AROUND KJAC BEGINNING CLOSER TO 18Z-20Z/MONDAY.
CEILINGS AND VISIBILITIES COULD BE MVFR OR EVEN IFR AT KJAC LATE
MONDAY AFTERNOON.
FIRE WEATHER...
DRY WEATHER FOR MOST OF THE AREA TONIGHT. SOME LIGHT SNOW WILL
FORM IN THE NW MOUNTAINS LATE TONIGHT. PERIODS OF SNOW WILL OCCUR
IN THE WESTERN MOUNTAINS MONDAY THROUGH WEDNESDAY. A CHANCE OF
RAIN AND SNOW IN THE FAR WEST VALLEYS MONDAY THROUGH WEDNESDAY. A
CHANCE OF SNOW IN THE BIGHORN MTS AS WELL MONDAY AFTERNOON THROUGH
WEDNESDAY. FOR THE LOWER ELEVATIONS EAST OF THE DIVIDE...MONDAY
THROUGH TUESDAY WILL BE BREEZY TO WINDY AND MOSTLY DRY WITH MILD
TEMPERATURES. A WEATHER SYSTEM WILL BRING A CHANCE OF RAIN SHOWERS
ON WEDNESDAY EAST OF THE DIVIDE ALONG WITH WINDY CONDITIONS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT MONDAY FOR
WYZ002-003.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 PM MDT MONDAY FOR
WYZ019.
&&
UPDATE...TWB
SHORT TERM...AR
LONG TERM...WM
AVIATION...CNJ
FIRE WEATHER...AR
Hazardous weather outlook, Mar 23, 8:12 PM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
912 PM MDT SUN MAR 23 2008
WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
912 PM MDT SUN MAR 23 2008
...A HIGH WIND WARNING IN EFFECT FOR THE ABSAROKA MOUNTAINS AND
CODY FOOTHILLS FROM MIDNIGHT THROUGH NOON MONDAY...
...A HIGH WIND WARNING IN EFFECT FOR THE GREEN AND RATTLESNAKE
MOUNTAINS FROM MIDNIGHT THROUGH 9 PM MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WEST WINDS WILL DEVELOP AFTER MIDNIGHT TONIGHT ACROSS THE
ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS. A HIGH WIND WARNING
HAS BEEN POSTED FOR THESE AREAS. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR ON CHIEF JOSEPH PASS AND NEAR THE MOUTHS OF THE CLARKS FORK
AND SHOSHONE CANYONS. WIND SPEEDS EXCEEDING 40 MPH WITH GUSTS GREATER
THAN 60 MPH MAY BE POSSIBLE LATE TONIGHT.
STRONG WINDS ARE ALSO EXPECTED OVER THE GREEN AND RATTLESNAKE
MOUNTAINS OF CENTRAL WYOMING AFTER MIDNIGHT TONIGHT THROUGH 9 PM
MONDAY. A HIGH WIND WARNING IS IN EFFECT FOR THIS REGION. THIS WIND
WILL IMPACT TRAVEL ALONG U.S. HIGHWAY 287.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINDS WILL BEGIN TO DECREASE IN THE ABSAROKA MOUNTAINS AND CODY
FOOTHILLS BY MIDDAY AS A COLD FRONT PUSHES SOUTH FROM MONTANA. GUSTY
NORTHWEST WIND WILL DEVELOP DURING THE AFTERNOON IN THE WIND RIVER
BASIN. THE FRONT WILL MOVE INTO THE GREEN AND RATTLESNAKE MOUNTAINS
AFTER 6 PM MONDAY EVENING.
SIGNIFICANT SNOWFALL IS POSSIBLE MONDAY AND WEDNESDAY...WEST OF
THE DIVIDE....ESPECIALLY OVER THE MOUNTAINS. THE BIGHORN MOUNTAINS
MAY EXPERIENCE SIGNIFICANT SNOW WEDNESDAY NIGHT AND THURSDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTERS IN PARK COUNTY ARE ENCOURAGED TO REPORT ANY WIND SPEEDS
GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON.
THANK YOU.
TEAM RIVERTON
High Wind, Absaroka Mountains
- When
- March 23, 10:00 PM MST to 11:30 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 50 kt (58 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Jersey, March 23 to 24, 20082 events
- Winter Weather in Michigan, March 23, 20081 event
- High Wind in Texas, March 23, 200852 kt wind · 1 event
- High Wind in Alaska, March 23, 200856 kt wind · 1 event
- High Wind in Alaska, March 23 to 24, 200866 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83724.